Alert archive / California / Wind Advisories in 2023
Wind Advisory 21, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Mar 11, 2023, 6:51 PM PST for Riverside County, California. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2023, 6:51 PM PST (02:51 UTC)
- Expired
- Mar 12, 2023, 8:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS San Diego, CA
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772 WWUS76 KSGX 120251 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 651 PM PST Sat Mar 11 2023 CAZ065-121300- /O.NEW.KSGX.WI.Y.0021.230312T0251Z-230312T1500Z/ San Gorgonio Pass Near Banning- 651 PM PST Sat Mar 11 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT SUNDAY... * WHAT...West winds 30 to 40 mph with gusts 55 to 65 mph. * WHERE...San Gorgonio Pass Near Banning. * WHEN...Until 8 AM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Areas of blowing dust and sand could briefly limit visibility for drivers in the northern Coachella Valley PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
258 WWUS76 KSGX 121207 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 507 AM PDT Sun Mar 12 2023 CAZ065-121500- /O.CON.KSGX.WI.Y.0021.000000T0000Z-230312T1500Z/ San Gorgonio Pass Near Banning- 507 AM PDT Sun Mar 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM THIS MORNING... * WHAT...West winds 30 to 40 mph with gusts 55 to 65 mph. * WHERE...San Gorgonio Pass Near Banning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Areas of blowing dust and sand could briefly limit visibility for drivers in the northern Coachella Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
037 WWUS76 KSGX 121500 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 800 AM PDT Sun Mar 12 2023 CAZ065-121600- /O.EXP.KSGX.WI.Y.0021.000000T0000Z-230312T1500Z/ San Gorgonio Pass Near Banning- 800 AM PDT Sun Mar 12 2023 ...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... Westerly winds are weakening but localized gusts to 35 mph will continue until about 10 am. $$ For more information from the National Weather Service visit http://weather.gov/sandiego
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 11, 1:40 PM PST, 5 hours 11 minutes earlier.
Area forecast discussion, Mar 11, 1:40 PM PST, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service San Diego CA 140 PM PST Sat Mar 11 2023 .SYNOPSIS... Scattered showers over and west of the mountains today will decrease in coverage this afternoon before ending tonight. Gusty west winds will impact the mountains and deserts through this evening as well. Sunday and Monday will be dry, but another Pacific storm will bring more rain and high elevation snow late Tuesday through Wednesday. Brief drying occurs for Thursday and Friday, with more unsettled weather to follow through the weekend and early next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Weak disturbances aloft combining with some residual moisture will continue to support on and off light shower activity through this afternoon and evening. Additional rainfall totals will be light, generally 0.10 inch or less for most locations, with potential for slightly higher amounts on the coastal mountain slopes due to upsloping effects. Gusty west winds will also continue through this evening in the mountains and desert foothills, strongest winds generally over mountain ridges. Weak ridging builds in on Sunday and Monday leading to a few degrees of warming with dry conditions as well. Highs each day will remain a few degrees cooler than seasonal normals across areas west of the mountains, with slightly warmer than normal highs occurring in the deserts. Tuesday will see the approach of yet another winter storm with precipitation beginning during the daytime. IVT guidance from the GFS and ECMWF has the stronger and more persistent moisture transport occurring during the late afternoon and evening hours on Tuesday, with GEFS and ECMWF guidance also suggesting a moderate AR tap during this time as well. QPF guidance from the ECMWF EFI suggests a significant precipitation event occurring Tuesday afternoon through Wednesday. All of these signals suggest yet another widespread precipitation event, with potentially significant totals yet again in the mountains. Precipitation looks to end from west to east by Wednesday evening as the storm system departs to our east. Southwesterly flow at lower levels will not only support more effective moisture transport, but also warm air advection leading to high snow levels at the onset of the Tuesday- Wednesday system. Snow levels at this time look to start around 9000 feet, but then steadily fall to around 6000-7000 feet Wednesday morning when 700mb temperatures fall to around -2 to -4C. Confidence in exactly when snow levels fall and how they will line up with precipitation intensity remains low at this time, lending more uncertainty into actual snowfall totals at higher elevations. Regardless, there will be higher potential for accumulating snow at or near 7000 feet with the Tuesday-Wednesday storm compared to our most recent storm. Ridging then builds in for Thursday and Friday, favoring dry weather and a few degrees of warming. The overall upper level pattern over the Central and Eastern Pacific then looks to remain unsettled through the weekend, supporting at least slight chances for additional precipitation through early next week. This is supported in EPS/GEFS guidance, as well as the 6-10 Day Outlook from the CPC which indicates a 40-50% chance of cooler than normal temperatures during this time, as well as a 40-50% chance of higher than normal precipitation. In other words, the stormy and unsettled pattern does not look to relent any time soon. && .AVIATION... 112130Z...ISOLD -SHRA/DZ will continue through 12Z Sun from the mountain crests west to the coast, along with continued widespread stratus/fog. BKN/OVC cloud bases will mostly be 500-1000 ft MSL through 18Z Sun, except 1000-2000 ft MSL at times this afternoon, with tops 6000 ft MSL. Areas of VIS 1-3 miles in BR/-SHRA will continue through 18Z Sun. Widespread terrain obscurations will occur through 18Z Sun. Some increase in cloud bases will occur after 18Z Sun with partial afternoon clearing. In the deserts, SCT-BKN clouds above 10000 ft MSL will continue at times through Sun with mostly unrestricted VIS. Southwest to west winds will continue over portions of the mountains and deserts through 12Z Sun with surface gusts 35-55 kt over the ridges, desert slopes, east of passes, and locally in the deserts. Winds will gradually decrease after 12Z Sun. STG up/downdrafts, LLWS, and rotors are likely over the mountains and adjacent desert areas. && .MARINE... No hazardous marine conditions expected through Tuesday. South winds will increase Tuesday night and becoming westerly Wednesday with gusts over 20 kt possible in the coastal waters. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...Adams AVIATION/MARINE...Maxwell
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.